Back to Ask the Diabetes Team Ask the Diabetes Team

From Sault Ste. Marie, Ontario, Canada:

My 10 year old son had an astrocytoma removed from his cerebellum about six months ago, and received a lot of steroids. His blood and urine sugars were normal at that time. Now, six months later, prior to being started on Ritalin for his ADHD, his fasting glucose was 9.9 mmol/L [178.2 mg/dl]. His pediatrician has ordered a glucose tolerance test which has not been done yet. Could the stress of the 13 hour operation and the steroids have anything to do with this? Is there anything else that could cause his sugars to be up now? He is asymptomatic but very sad at this recent discovery. He has been through so much and was just getting back to normal and now this. He is wondering why everything happens to him. He just wants to be normal.


Since it has now been six months. I don't think the previous operation, stress, and steroids treatment played a major role in your son's current high blood sugar problem. However, a diagnosis of diabetes cannot be made on the basis on a single blood sugar value. Prior to any further speculation, and before an oral glucose tolerance test, a fasting blood sugar needs to be repeated with a urine examination, and an antibody test, if available, should be performed to confirm or exclude type 1A (autoimmune).


[Editor's comment: In addition, it appears that your son already has or is headed for some problems with depression. If he is currently seeing a mental health professional for his ADHD, I'd suggest you make an appointment for your son to discuss his feelings. If he doesn't have a counsellor, please get a referral to one before he develops more problems in dealing with these issues. SS]

Original posting 25 Jan 2001
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.